I have been dealing with generalized anxiety disorder (GAD) and a panic disorder for about two years, although I've had issues with anxiety and panic attacks for about 7+ years. I was prescribed Lexapro (escitalopram) recently, and was told by my practitioner that there would most likely be no side effects, and to start off on 10 mg; I was given no further instructions on when and how to take it. Because I thought there would be no side effects, I took my first dosage right before bed on a weeknight - and what a mistake! About 2-3 hours later, I woke up to a pounding, racing heart and my body temperature fluctuating, my head, chest and stomach were tingling; shaking and sweating, headache, and was not able to sleep at all for the next 24 hours (insomnia + mild mania?). The next morning I was still trembling and weak, had to call off work, and had flashes of light in my vision, in addition to loose bowels... I was running to the bathroom every 20 minutes. It was as if I was on speed, or had way too much caffeine. I called my doctor the next day and she didn't seem too concerned, just said to take 5 mg instead and in the morning. So I took a break from it that day, and the next day took a quarter of a pill (2.5 mg) in the morning. I went to work, and within a few hours had similar (although less severe) sensations... brain tingling, sweating, heart racing, couldn't focus on anything, had difficulty maintaining a conversation. Once those effects went away, I felt fine for the rest of the day, but that night I broke out in hives. I have not taken anymore Lexapro since that 2.5 mg dose a couple of days ago, but today my heartbeat has been beating erratically (or at least it feels like it) and I've still been getting tingly headaches and more frequent panic attacks. I also broke out in hives again today, and a little while after the hives, my throat felt tight and I had bad chest pain. I don't want to take the drug ever again, but I also don't want to deal with my "normal" anxiety forever. I once took Zoloft as a teenager, about 5 years ago, and remember a similar reaction where it was as if I had several shots of 5-hour energy. I don't want to be on drugs with such nasty side effects, and that can cause a dependence or withdrawal symptoms, but I don't know what else to do for my condition. SSRI's just don't seem to be an option for me. Has anyone had a similar experience with Lexapro or other antidepressants? When will the chest pain/heart palpitations wear off? I didn't take the drug today and I am still having these effects. I haven't had heart palpitations like this in years. What should I tell my doctor?
Thank you so much, my doctor's appointment isn't for another week and a half and I'm concerned about my reaction to Lexapro, and the heart symptoms I'm still having.
I am not bipolar, manic or depressed; just have GAD and panic disorder.
Sorry for the long paragraph! Thanks again!